Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

An existence theorem for optimal control systems with state variable inC, and stochastic control problems

  • 45 Accesses

  • 4 Citations


We consider an existence theorem for control systems whose state variables for everyt are inC, the set of continuous functions varying over a given setI. The dependence of the state variables upona ε I is induced by their dependence upon the initial state and the state equation governing the system. In contrast, the controlu=u(t) is taken as a measurable function oft alone. The usual space constraints and boundary conditions are also allowed to vary overaεI, and the cost functional is now taken to be a continuous functional over a suitable class of continuous functions. We also discuss an application of these results to control systems with stochastic boundary conditions.

This is a preview of subscription content, log in to check access.


  1. 1.

    Kelley, J. L.,General Topology, D. Van Nostrand Company, Princeton, New Jersey, 1955.

  2. 2.

    Cesari, L.,Existence Theorems for Weak and Usual Optimal Solutions in Lagrange Problems with Unilateral Constraints, I, Transactions of the American Mathematical Society, Vol. 124, No. 3, 1966.

  3. 3.

    Baum, R.,Optimal Control Systems with Stochastic Boundary Conditions, University of Michigan, Ph.D. Thesis, 1969.

Additional Bibliography

  1. 4.

    Fleming, W. H.,Optimal Continuous-Parameter Stochastic Control, SIAM Review, Vol. 11, No. 4, 1969.

  2. 5.

    Kushner, H. J.,On the Existence of Optimal Stochastic Controls, SIAM Journal on Control, Vol. 3, No. 3, 1965.

Download references

Author information

Additional information

This research was accomplished under Grant No. AF-AFOSR-942-65. The author is grateful to Dr. Lamberto Cesari for his suggestions and assistance in the preparation of this paper.

Communicated by L. Cesari

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Baum, R.F. An existence theorem for optimal control systems with state variable inC, and stochastic control problems. J Optim Theory Appl 5, 335–346 (1970). https://doi.org/10.1007/BF00928670

Download citation


  • Boundary Condition
  • Control System
  • Continuous Function
  • Control Problem
  • Measurable Function